Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 165, NWS Sioux Falls, SD

May 8, 2019Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at May 8, 2019, 9:39 AM CDT for Buena Vista County, Clay County, Iowa. It took effect at May 9, 2019, 7:00 AM CDT. It was in force for 20 days.

The area

The counties it named.

The facts

Issued
May 8, 2019, 9:39 AM CDT (14:39 UTC)
In effect from
May 9, 2019, 7:00 AM CDT
Expired
May 29, 2019, 9:39 AM CDT
In force
20 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Linn Grove (LNNI4). The gauge peaked at 19.32 ft at May 30, 2019, 9:00 AM CDT.

actionminormoderate1416182005/0805/0905/1005/1105/1205/1305/1405/1505/1605/1705/1805/1905/2005/2105/2205/2305/2405/2505/2605/2705/2805/2905/30
Action stage
14 ft
Minor stage
16.5 ft
Moderate stage
20 ft
Major stage
22.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06605850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 8, 6:18 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 8, 6:18 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
618 AM CDT Wed May 8 2019

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 303 AM CDT Wed May 8 2019

The well-advertised wet Wednesday is underway, with widespread light
rain already ongoing along/west of I-29 as of 08Z. Heavier rain is
currently lifting northward through the central Plains, and this is
expected to be the main impact for the forecast area through the
next 18-24 hours. Some winter-like features with this system, with
weak TroWAL and associated band of mid-level frontogenesis working
to focus heavier rainfall into a broad band which lifts north across
the area this morning, then persists over our SD/MN counties into
this evening while a dry slot brings a decrease in coverage to
northeast Nebraska/northwest Iowa. Overall coverage and intensity of
precipitation expected to decrease through the overnight hours as
the system begins to lift off to the northeast.

Moisture availability is not in question, with models showing strong
agreement in precipitable water values greater than an inch working
into our eastern areas today, which is at/above the 90th percentile
of climatology for early May. From 12Z onward, looking at widespread
rainfall/liquid amounts of 1-1.5 inches through tonight, with some
higher amounts still possible.

Unfortunately, along with the winter-like features mentioned above,
some areas may also see winter-like precipitation types at times
with this system. Northeast-north flow will wrap some colder air
into the forecast area through tonight, with temperatures expected
to slowly fall throughout the day, and sub-zero 850mb temps covering
much of the CWA by 06Z tonight. Models vary with just how close to
the surface this colder air will get, with NAM remaining quite a bit
colder at 925mb and toward the surface than other models. That said,
higher elevations of southwest Minnesota stand a decent chance of
seeing at least a few hours of wet snow, with light accumulations up
to an inch or so possible along the Buffalo Ridge tonight. Any snow
would melt off quickly Thursday morning as temperatures rise into
the 40s. But even with the exiting precipitation, Thursday looks to
be a chilly day with temperatures in the 40s-lower 50s and north
winds 20-30+ mph.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 303 AM CDT Wed May 8 2019

Surface ridging will bring a decrease in winds and clouds Thursday
night, and with the cool air still in place, looking a potential for
lows in the lower 30s with frost in many areas late Thursday night
and early Friday.

Thereafter, the mid-long range of the forecast looks pretty quiet,
with gradually warming temperatures and generally dry conditions.
The exception to the dry weather will be a chance of showers on
Saturday, as a stronger northern stream wave and associated cool
front drop into the northern Plains. Some timing differences among
the models, but most confine the precip chances to the daytime hours
on Saturday, with just the slower ECMWF lingering a chance across
our eastern counties into the evening. Instability is rather limited
but cannot rule out an isolated storm in our east if timing brings
the front through during the afternoon.

Monday currently looks to be the warmest day of the forecast period,
with thermal ridge ahead of another weak cool front possibly pushing
readings a bit higher than blended highs in the 70s. This potential
will hinge on timing of the front and a subtle mid level wave which
could bring an increase in clouds, so no changes to blend at this
time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 614 AM CDT Wed May 8 2019

Widespread IFR-MVFR ceilings and MVFR-locally IFR visibility
expected into this evening as light to moderate rain overspreads
the region. Rain coverage/intensity expected to ease after 06Z,
allowing for improving visibility; however, ceilings remain IFR to
low-end MVFR through the end of the period. Higher elevations of
southwest MN could see further visibility restrictions into LIFR
range at times due to snow after 23Z, but this not expected to
impact TAF sites at this time.

Northeast to north winds will be increasingly gusty, with frequent
gusts at or above 25kt likely after 18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, May 8, 3:58 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
358 AM CDT Wed May 8 2019

SDZ038>040-050-052>055-057>061-063>065-068-090900-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
358 AM CDT Wed May 8 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Widespread rain showers will persist through this evening, gradually
ending tonight. Rainfall amounts of a half inch to an inch are
likely, which could lead to ponding water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light winds and clearing skies Thursday night could lead to areas of
frost, as temperatures fall into the lower 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-090900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
358 AM CDT Wed May 8 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Widespread rain will persist through this evening, gradually tapering
off in northwest Iowa by evening, and across southeast South Dakota
and southwest Minnesota overnight. Rainfall amounts in excess of an
inch are likely in many locations, which could lead to ponding water
in poor drainage areas, along with minor rises on rivers and streams.

Higher elevations along the Buffalo Ridge in southwest Minnesota
could see light accumulations of wet snow before the precipitation
ends tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light winds and clearing skies Thursday night could lead to areas of
frost, as temperatures fall into the lower to mid 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:39 AM CDTRiver Flood WarningFSDLincoln, Minnehaha27 days
May 8, 9:39 AM CDTRiver Flood WarningFSDLyon4 days
May 8, 9:39 AM CDTRiver Flood WarningFSDClay, Dickinson21 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.